Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 104, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2001, 1:16 PM CDT for Harper County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 1:16 PM CDT (18:16 UTC)
- Expired
- May 17, 2001, 2:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:30 PM CDT | Hail 0.75 | Harper, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 171817 SVRICT KSC077-171900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 116 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 200 PM CDT. * AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF ATTICA...OR ABOUT 25 MILES EAST OF MEDICINE LODGE...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HARPER AROUND 145 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 200 PM CDT. LAT...LON 3735 9824 3720 9823 3725 9794 3736 9796 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:40 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 17, 10:40 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1040 AM CDT THU MAY 17 2001 15Z SFC ANALYSIS INDICATES COLD FRONT EXTENDING FROM SWRN IA...ACROSS NRN KS. AN OUTFLOW BOUNDARY EXTENDS FROM THE FRONT IN N-CNTRL KS...ACROSS S-CNTRL KS INTO CNTRL OK. AS THE COLD FRONT SLICES SOUTHWARD INTO CNTRL KS THIS AFTERNOON, THERE IS POTENTIAL FOR THE BOUNDARY INTERSECTION OVER S-CNTRL KS PROVIDING A VERY GOOD FOCUS AREA FOR T-STORM DEVELOPMENT. HIGHS SHOULD EASILY REACH THE MID-UPR 80S SE OF THE COLD FRONT, AND WITH SFC DWPTS AROUND 70, ATMOSPHERE WL BECOME VERY UNSTABLE. COUNTER PT IS THAT WIND FIELDS ALOFT ARE WEAK. SHOULD SEE SCT-NMRS SLOW MOVING THUNDERSTORMS DEVELOP NEAR THESE TWO BOUNDARIES BY MID AFTERNOON. WL CARRY LIKELY POPS IN THESE AREAS LEAVING 40/50 POP IN THE SERN ZONES. SOME SEVERE THREAT FOR WIND GUSTS/HAIL, BUT ALSO LOCALIZED VERY HEAVY DOWNPOURS/FLOODING BASED ON PRECIPITABLE WATERS OF 1.65 INCHES/SLOW STORM MOVEMENT. MINOR TWEAKS TO WINDS/TEMPS IN THE AFTERNOON PERIOD. .ICT...NONE.
In the hours before
Special weather statement, May 17, 11:35 AM CDT, 1 hour 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT THU MAY 17 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF LATE THIS MORNING...A COLD FRONT WAS MOVING SOUTHWARD THROUGH
NORTHERN KANSAS. IN ADDITION...A THUNDERSTORM OUTFLOW BOUNDARY
EXTENDED FROM SOUTH CENTRAL KANSAS INTO CENTRAL OKLAHOMA.
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE SOUTH OF THE COLD FRONT.
THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS MAINLY WEST
OF A WINFIELD TO EMPORIA LINE THROUGH 6 PM.
THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING.
SPOTTER ACTIVATION IS POSSIBLE MAINLY WEST OF A WINFIELD TO EMPORIA
LINE THROUGH 6 PM...AND ANYWHERE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS INTO MID EVENING.
/CARUSOSpecial weather statement, May 17, 12:36 PM CDT, 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180500-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU MAY 17 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF EARLY AFTERNOON...A COLD FRONT EXTENDED FROM NORTHEAST
KANSAS...ACROSS CENTRAL AND SOUTHWEST KANSAS. A THUNDERSTORM
OUTFLOW BOUNDARY EXTENDED SOUTHWARD FROM THE FRONT...FROM NEAR
COUNCIL GROVE TO WICHITA...INTO NORTH CENTRAL OKLAHOMA.
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO EAST CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THE ATMOSPHERE WILL BECOME
VERY UNSTABLE ALONG AND EAST OF THE OUTFLOW BOUNDARY.
THIS FRONT IN COMBINATION WITH THE PRE-EXISTING OUTFLOW BOUNDARY
WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND SOUTH
CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD BY 3 PM.
THESE THUNDERSTORMS WILL SPREAD INTO SOUTHEAST KANSAS MAINLY AFTER
3 PM.
THE THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY EAST OR NORTHEAST AT
10 MPH...AND MAY PRODUCE VERY HEAVY DOWNPOURS. ISOLATED
THUNDERSTORMS MAY BRIEFLY BECOME SEVERE WITH HAIL TO DIME OR QUARTER
SIZE...AND WIND GUSTS TO 60 MPH. THIS POSSIBILITY EXISTS
ALONG AND EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER TO
MARION...ALL THE WAY TO THE MISSOURI BORDER.
THE COLD FRONT WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...WHILE
DIMINISHING OVER CENTRAL KANSAS. THE SEVERE THREAT IS EXPECTED TO
SUBSIDE BY MID EVENING OVER SOUTHEAST KANSAS.
SPOTTER ACTIVATION IS POSSIBLE ACROSS THE AREA THAT IS ALONG AND
EAST OF A LINE...FROM ANTHONY TO VALLEY CENTER...TO MARION ALL
THE WAY TO THE MISSOURI BORDER.
/CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| May 17, 1:51 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| May 17, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 17, 2:47 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| May 17, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| May 17, 3:23 PM CDT | Flash Flood Warning | ICT | Sumner | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.